Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

The infamous Incivek rash early in treatment?


Hi, more Incivek questions!

I've only been on the Incivek triple treatment since last Friday, but things have quickly gone downhill.

On day 3 of my treatment, my dyshidrotic eczema (on hands) were quickly exacerbated and got itchy hives on both of my elbows. By the end of the day a red spotty rash had spread on the arms (weren't itchy at the time).

The rash had then since grown rapidly and itching is intense all over. Went back to my hepatologist and got some Atarax and Taro-Clobetasol.

Now it's day 5 and the rash is all over my legs and waist. Arms are 30-50% covered on one side. Torso was mostly spared...till now. Little red dots showing up sparsely.

I know the rash question has been asked many times but I'm a little concerned - I know people have seen them this early but were they exacerbated this quickly? I'm going back to my Dr. tomm but I really would like that SVR, and I know chances are much higher with the Incivek. I'm wondering if I can stick it out and keep taking the Incivek til at least week 8 or if this situation usually calls for immediate discontinuation. This is not looking like a Stage 3 yet but at this rate it will look like that long before the next week ends.

If anyone has any insights, thank you very much!
4 Responses
317787 tn?1473358451
Hello I am so sorry to hear it is hitting you so quickly. I am sure others will be along soon.  I remember the intense itching, I tried the same things you have mentioned as well as ice cold wash cloths, towels placed on the rash to actually icing it.  Others used oatmeal baths.  I am guessing if you have tried atarax that you already tried benedryl.
I am really sorry this is happening.  I am glad you are going to the doctor, you don't want this to become so serious you are hospitalized.
Let us know how you are doing
Dee
1815939 tn?1377991799
I am sorry that you are having these rash issues.

Your rash sounds quite serious. If your rash is this extensive at day 5, it is not a good sign. You need to get it under control immediately or it will continue to get worse. These rashes snow ball out of control rapidly.

I don't know how much Atarax you are on (I was taking 50 mg every 6 hours). Maybe you need a much higher dose than the dose you are on. I was also using Fluocinonide ointment on my body, Clobetesol for my scalp, and Hydrocortisone Valerate for my face.

Please call your Hepatologist back and tell him how bad your rash is getting and that it is spreading rapidly despite the medication. I would also see a Dermatologist if I was you. You need to get this under control now.

The rash will jeopardize your treatment if it is not brought under control immediately. People have been able to continue treatment even with rashes, but the rash must be treated aggressively and must be brought under control and managed properly.

In addition, if it is the Incivek rash, it can be extremely serious, and people can develop life threatening skin rashes. So please contact your Hepatologist now and get seen today.


HIGHLIGHTS OF PRESCRIBING INFORMATION
These highlights do not include all the information needed to use INCIVEK
safely and effectively. See full prescribing information for INCIVEK.

WARNING: SERIOUS SKIN REACTIONS
See full prescribing information for complete boxed warning.

Fatal and non-fatal serious skin reactions, including Stevens Johnson
Syndrome (SJS), Drug Reaction with Eosinophilia and Systemic Symptoms
(DRESS), and Toxic Epidermal Necrolysis (TEN), have been reported in
patients treated with INCIVEK combination treatment.Fatal cases have
been reported in patients with progressive rash and systemic symptoms
who continued to receive INCIVEK combination treatment after a
serious skin reaction was identified.(5.1)

For serious skin reactions, including rash with systemic symptoms or a
progressive severe rash, INCIVEK, peginterferon alfa, and ribavirin must
be discontinued immediately. Discontinuing other medications known to be
associated with serious skin reactions should be considered. Patients should
be promptly referred for urgent medical care.

http://pi.vrtx.com/files/uspi_telaprevir.pdf
Avatar universal

Thank you guys,

The itching was too unbearable and I went back to the doc because everytime I see my legs covered in red hives, I freak out. The doctor basically told me I have nothing to worry about and I have to keep press on, and just keep taking Atarax and using hydrocortisone ointment. In the past 36 hours or so I noticed my arms and hands have been getting slightly better (probably because I try really hard not to scratch).

Overall, I am just hoping it will get better with time (seems like they just move around so far, but at least it's not exponentially getting worse)

So, despite being one of the early rash developers, the nurse has encouraged me to just keep at it at the rash. Both of us agree that I'll try my best at least for the next 4 weeks, and hopefully if I get that 4 weeks UND, I'll be much more motivated to keep at it for at least another 6 weeks (she gave me the option to negotiate for 10 weeks Incivek only if it really becomes that bad).

I'm hopeful though and the fact that my AST went from ~100 to ~40 and my ALT went from ~360 to 108 is really helping! The next challenge will be finding a rash-free spot for that 3rd injection next week but I'll deal my problems one at a time! Thanks again guys for the feedback!
Avatar universal
Rash started on Day 3 for me also.  Miserable.  Hot showers, a backscratcher and topical steroids were my only respites.  It moved around, and finally cleared a couple of weeks after finishing telaprevir.  You are doing the right thing.  Gather info and be your own best advocate.  Best wishes.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.